Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS La Crosse, WI

July 31, 2003Crawford County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 12:14 PM CDT for Crawford County, Vernon County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 12:14 PM CDT (17:14 UTC)
Expired
Jul 31, 2003, 1:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Crawford County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 311714
SVRARX
WIC023-123-311800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 100 PM CDT

* AT 1213 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WIND NEAR VICTORY...
  ALONG THE MISSISSIPPI RIVER...ABOUT 35 MILES NORTH OF 
  PRAIRIE DU CHIEN. IT WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WEST PRAIRIE AT 1220 PM CDT...
  NEAR RISING SUN...AND LIBERTY POLE AT 1230 PM CDT...
  NEAR FAIRVIEW AT 1235 PM CDT...
  NEAR MOUNT STERLING AT 1240 PM CDT...
  NEAR GAYS MILLS...AND SOLDIERS GROVE AT 1245 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4359 9120 4338 9122 4325 9067 4356 9068

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 3:45 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT THU JUL 31 2003

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TODAY INTO THE
WEEKEND...HIGHS TODAY THROUGH SATURDAY.

07Z DATA ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE CENTERED OVER
NORTHERN MN. A TROUGH EXTENDED TO THE SOUTHWEST INTO CENTRAL SD.
FOG PRODUCT AND WV IMAGERY SHOWING SWIRL OF CLOUDS WITH UPPER LOW
OVER ABOUT THE NORTH HALF OF THE REGION...CLIPPING THE NORTH END OF
THE FORECAST AREA. REGIONAL RADARS SHOWING SCT SHRA/TSRA EXITING
EASTERN WI...AND MOVING EAST ACROSS NORTHERN WI IN DEEPER MOISTURE
AHEAD OF A SHORT WAVE ROTATING AROUND THE SOUTH SIDE OF THE UPPER
LOW.

00Z MODELS SHOW NO MAJOR INITIALIZATION ERRORS...AND OFFER
QUITE SIMILAR SOLUTIONS WITH PLACEMENT OF SFC AND UPPER FEATURES
THRU 12Z SAT. GFS THEN QUICKER DROPPING THE UPPER LOW SOUTH ACROSS
WI. GFS DOING BETTER WITH SFC LOW STRENGTH/POSITION ACROSS THE
REGION AT 06Z. GFS ALSO LOOKS BETTER WITH DEPICTING THE SHORTWAVES
ROTATING AROUND THE UPPER LOW AT 06Z. BLEND OF ETA/GFS APPEARED BEST
WITH PRECIP PLACEMENT ACROSS THE CENTRAL/WESTERN U.S. IN THE 00Z-06Z
TIME-FRAME. GIVEN SOME SUBTLE MODEL DIFFERENCES IN TIMING OF
FEATURES/LIFT/MOISTURE FOR THE NEXT 48-60HRS...PREFERRED AN ETA/GFS
COMPROMISE THIS CYCLE.

IN THE SHORT TERM...DEEPER MOISTURE ASSOCIATED WITH UPPER LOW
CIRCULATION SPREADS SOUTH ACROSS THE AREA TODAY. DRY AIRMASS ACROSS
THE SOUTH HALF OF THE FORECAST AREA SHOULD ALLOW FOR PLENTY OF
SUNSHINE AND WARMING EARLY TODAY. BOTH ETA/GFS PROG CAPES TO BUILD
INTO THE 1500-2500 J/KG RANGE BY THIS AFTERNOON...AHEAD OF THE NEXT
SFC TROUGH/FRONT AND SHORTWAVE TO ROTATE AROUND THE UPPER LOW. DECENT
850-5H Q-G CONVERGENCE INDICATED WITH/AHEAD OF THESE FEATURES.
QUESTION WILL BE DEWPOINT RECOVERY THIS AFTERNOON. ETA HAD BETTER
HANDLE ON SFC DEWPOINTS AT 06Z...SO WILL SIDE WITH ITS DEWPOINTS IN
THE MIDDLE 60S ACROSS THE AREA BY EARLY AFTERNOON. NONE OF THE MODELS
GENERATE MORE THAN A QUARTER-INCH OF PRECIP OVER THE FORECAST AREA
THIS AFTERNOON OR EVENING. AFTER WHAT HAPPENED WITH TSRA COVERAGE ON
WED WILL TAKE THIS TO MEAN SHRA/TSRA WILL REMAIN SCATTERED IN
NATURE...AND RAISED OR LEFT TSRA CHANCES IN THE 40 TO 50 PERCENT
RANGE FOR THIS AFTERNOON/EVENING. WITH MORNING SUNSHINE AND
DEVELOPING SOUTH/SOUTH WEST WINDS...FAVORED WARMER OF GUIDANCE HIGHS
FOR TODAY. UPPER LOW WITH ITS MID/UPPER LEVEL COLD POOL THEN SLOWLY
SINKS SOUTH ACROSS THE AREA FOR FRIDAY INTO SUNDAY. MODEL SOUNDINGS
AND TIME-HGT X-SECTIONS INDICATE PLENTY OF SFC-7H MOISTURE ACROSS THE
AREA UNDER THE UPPER LOW/COLD POOL. LITTLE IN THE WAY OF FOCUSED
FORCING/LIFTING MECHANISMS INDICATED FOR FRI/SAT. MODEL SOUNDINGS
INDICATE DIURNAL DESTABILIZATION BOTH DAYS...AND WITH THE DEEP
CYCLONIC FLOW...CHANCES OF MAINLY AFTERNOON/EARLY EVENING SHRA/
ISOLATED TSRA WARRANTED AND ALREADY WELL TRENDED IN FORECAST GRIDS.
AFTERNOON CLOUDS/SCT SHRA AND COLD POOL ALOFT LEAD TO COOLER HIGHS
FRI/SAT. FAVORED BLEND OF GUIDANCE HIGHS FOR FRI. GFS-MOS HIGHS ON
SAT LOOK TOO COOL AS SOME SUNSHINE STILL EXPECTED...AT LEAST IN THE
MORNING.

MEDIUM RANGE MODEL SOLUTIONS REMAIN QUITE SIMILAR TO EACH OTHER AND
THEIR PREVIOUS RUNS THRU 12Z MON...BUT HAVE TRENDED A BIT MORE
PROGRESSIVE WITH THE SFC/UPPER LOW EARLY NEXT WEEK. LOWER POPS MAY BE
IN ORDER FOR MON/TUE AS THE LOW EXITS AND HIGH PRESSURE BUILDS IN.
HOWEVER...EXTENDED PORTION OF FORECAST FOR SUN THRU WED LEFT AS IS
FOR NOW.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RRS
Hazardous weather outlook, Jul 31, 5:51 AM CDT, 6 hours 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
551 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
TODAY.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS.  THERE IS AN ISOLATED CHANCE OF SEVERE THUNDERSTORMS.  THE
MAIN THREAT IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:03 PM CDTSevere Thunderstorm WarningARXCrawford, Richland57 min
Jul 31, 1:32 PM CDTSevere Thunderstorm WarningARXGrant28 min
Jul 31, 6:24 PM CDTSevere Thunderstorm WarningARXClark66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.